Why have my Lucentis injections become so painful?

I was diagnosed with wet MD in my right eye in February this year at age 48. The first six Lucentis injections were pain free, if ineffective. The legion in my right eye is described by my consultant as being 'very aggressive' and continues to leak. I had a course of PDT, also to no avail, and then back to the Lucentis. Injection seven hurt a bit, and left my eye *very* bloodshot for a week (it looked like someone had poured red paint into it) but injection eight, a couple of weeks back, was the stuff of nightmares. I had told the consultant about the pain the previous time, and he said it happens every now and then but didn't seem too concerned. Injection eight felt like I had no anaesthetic at all, it hurt like Hell - just as you would imagine if you had no anaesthetic (I did, the usual amount in fact). I also couldn't see anything after for some while, and ended up with large air bubbles in the eye for a few days.

But it was the pain that troubled me most, to the point where I am seriously considering whether I want another injection in two weeks time. Has anyone else experienced severe pain during a Lucentis injection? Does the fact that the needle goes into the same place every time make a difference, in that it could have sensitised the eye to the injection?

11 Replies

oldestnewest
  • Morning happygeek

    I also have started to feel more pain after injection 8 and have now asked for extra anaesthetic which helps. I asked why I got a bloodshot eye which like you stayed for over a week and was told they had a hit a blood vessel. Hope you can resolve your issues. Also found it depends who does the injections!

  • Hi Lizzie, not sure they could use more anaesthetic - it feels like they pour half a bottle in there as it is! :) Agreed about the 'who does it' thing: my consultant was by far the best, but that's only happened once - yet the really painful injection 8 was done by the same registrar who did injections 1,2,4 and 5 without any pain. I've kind of convinced myself that going in the same part of the eye each time is partly to blame, but have no real evidence for this. It just seems to make sense that there would be some kind of sensitisation or scarring after repeated 'tissue violations' such as this.

  • Hello, the bloodshot eye is because there are lots of small blood vessels in the eye and sometimes they can be punctured during the injection. I have had 22 lucentis injections in my right eye and never experienced your problem but each time the injection is done in a different area around the outer edge of my eye. Ask the staff more questions. They are always happy to help and I'm sure wouldn't want you to be dreading your next visit.

  • Hi happy geek

    I have also had 3 out of 9 very painful reaction following the injections once the anaethetic drops have worn off. My consultant believes this may be due to a chemical reaction to the iodine drops and cannot explain why this does not happen every time. The injection site and the experience of the Docter does not seem to be relevant. I too have concided declining more injections. My consultant has sugested asking for an eye pad next time to keep the eye closed as blinking is excruciatingly painful.She also said to ask for some of the anaesthetic drops to take home for use until the next day. Burst blood vessels have cleared up within a few days but I did resemble the bride of Frankinstein. i have also had trouble with air bubbles ,I found this quite alarming on the 1st occaision as they were projected 12 inches in front of my eyes, but have settled by the next day. Not sure if it helps to know others have had similar experiences, but at least I feel I'm not just being a "woos". Best of Luck.

  • Just to update this: the problem is sorted as the injections have been stopped. Sadly I am one of the few for whom the Lucentis just doesn't work. The blood vessel growth continued quite aggressively during the Lucentis treatment, refused to take any notice of the cold laser treatment, and eventually the consultant surrendered and stopped treatment. I'm now just going to the clinic every couple of months for scans and keeping an eye (every pun intended) on the 'good' one for any signs of the Wet MD hitting it. In the meantime, wearing a pirate patch all the time means I can, at least, get on with my life (I am a writer by trade, and by taking the distorted eye out of my visual input I can see enough to type).

  • I have had maybe 30 injections now, most of the pain you have after the shot is the soap and iodine they use. I had one shot from another doctor and his nurse flushed the eye out afterwards. this made a huge difference and from that point on I go to the bathroom right after the shot and flush with clean water. I know your supposed to leave the soap in for infection and all, that's why most doctors wont let them flush it out afterwards. But it really helps. Also a cold compress helps me also, no heat as others have suggested as this would only raise the pressure. Hope this helps as its really no fun. Reid

  • There are two reasons for the pain.. Lucentis could be the cause and the reason I say this is that I had Avastin injections which were pain free in the US. But it could be also using iodine as an antiseptic agent on the eyeball as opposed to using an antibiotic drop which I get in the US. My injections are very painful and very bloody for several hours thereafter. My first thought is that it is the iodine thatcauses the pain because it is an irritant. I will attempt to convince my bed now I just to change to an antibiotic drop and see what happens.

  • I WAS JUST WONDERING IF YOU HAVE CHANGED TO THE ANTIBIOTIC DROP AND IF THE PAIN IS LESS. i HAVE HAD 3 AVANTIS INJECTIONS, AND 2 LUCENTIS AND THE PAIN HAS BEEN TERRIBLE WITH ALL 5 BUT SEEMS TO HAVE GOTTEN WORSE WITH THE LUCENTIS SHOTS.

    WHEN I COMPLAINED OF PAIN IMMEDIATELY TO THE ASSISTANTS, THEY ACTED LIKE I WAS JUST A WHINER AND DENIED IT WAS PAIN, BUT JUST PRESSURE I WAS FEELING. THAT SO CALLED 'PRESSURE' GOT INCREASINGLY WORSE AS THE NIGHT WENT ON, AND WITH EACH INJECTION I CONSIDERED GOING TO THE ER FOR HELP, BUT SUFFERED IT OUT INSTEAD. THE LAST TIME I TRIED A NEW DR. HOPING MAYBE IT WAS JUST THE WAY THE OTHER DR. INJECTED, BUT THE NEW DR. WAS EVEN WORSE, RESULTING IN A TOTALLY BLOODY EYE FOR ALMOST 2 WEEKS, WITH SEVERE PAIN FOR OVER 2 DAYS AND THEN STABS OF PAIN THE ENTIRE 2 WEEKS. THE ONLY THING THAT FINALLY HELPED THE PAIN, WAS AN OLD PRESCRIPTION OF VICADIN THAT I DUG OUT AND USED. NOW I AM GOING BACK TO THE FIRST DR. NEXT WEEK SINCE IT DID NOT MAKE A DIFFERENCE IN THE PAIN, BUT I AM ABSOLUTELY TERRIFIED. NO ONE HAS EXPLAINED TO ME WHAT THEY USED TO DEADEN THE PAIN BUT IT CERTAINLY DOESN'T WORK FOR ME AND I WAS WONDERING IF IT IS AN IODINE PROBLEM ALSO.

  • Hi glimmerstar, you might want to post separately to have a better chance of people seeing your question (as this original post is quite old now ) x

    There have been a few posts on the subject of pain recently, might have info that will help you - "newsfeed" will probably find them for you.

    I suggest you ask for extra anaesthetic, it helped me. I also,take 2 paracetamol before I go for the inj .But there is still variable discomfort for about 24hrs, now bearable though.

    After that I use hypromellose drops as the inj can make the eye dry which also causes pain. My clinic gave then to me and now get them from gp, as I use them daily.

    The bloody eye is just because they hit a vessel, dont think its associated with the pain, just looks awful !

    The big factor seems to be the iodine, they can change to chlorhexidine, might be worth you askjng to try that.

    Best of luck going forward and for 2016 x

  • I am being treated for Macular Odema.

    The injections are hurting at the time of injection and they have big red blotches at the site that spread throughout the eye - very attractive - I'm scareing small children now. My Doctor said that the Lucentis is not working (after one injection in the left eye and three injections in the right eye). He wants to put in a 6 month slow-release steriod (Ozurdex) in instead (I'm thinking of stopping all the injections completely - if Lucentis is not working then what's the point?)

    Has anyone heard of Ozurdex (apparently it is a larger needle.

  • Make sure that they irrigate your eye well after the injection in order to remove all betadine or iodine. Also wearing an eye pad to prevent blinking will help relieve discomfort.

You may also like...